ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO126

A Case of Immune Checkpoint Inhibitor Related Osmotic Tubular Injury

Session Information

Category: Onconephrology

  • 1600 Onconephrology

Authors

  • Parvathareddy, Vishnupriyadevi, Baylor College of Medicine, Houston, Texas, United States
  • Workeneh, Biruh, The University of Texas MD Anderson Cancer Center, Houston, Texas, United States
Introduction

Checkpoint inhibitor therapy is associated with a variety of kidney complications, like acute interstitial nephritis with or without tubular necrosis, thrombotic microangiopathy and a variety of glomerulonephritis. Here, we describe a case with a rare pattern of injury, osmotic tubulopathy, after exposure to CPI, pembrolizumab.

Case Description

48 y/o Caucasian female with triple negative breast cancer with liver metastasis received a regimen of carboplatin, paclitaxel and pembrolizumab over 16 weeks followed by lumpectomy and sentinel lymph node dissection. Subsequently, she presented with AKI. Her creatinine was 2.19 mg/dl on admission, worsening to 2.53 mg/dl and persisted despite stopping CPI treatment and starting empiric corticosteroids for suspected CPI toxicity, thus prompting kidney biopsy. Biopsy revealed marked vacuolization of proximal tubules, normal appearing glomeruli and no evidence of AIN. She did not receive medications usually implicated in toxic tubulopathy, nor was she exposed to any other nephrotoxins. Her kidney function started to improve reaching a nadir of 1.15 mg/dl 4 weeks after corticosteroids were initiated.

Discussion

This case highlights the possible association of vacuolar tubular injury pattern associated with CPI therapy. Pembrolizumab contains L histidine, polysorbate 80 and sucrose. Of these, sucrose may be a predisposing factor to toxic tubulopathy. This has been described once before in literature by Sekulic et al, where it was male with lung cancer receiving nivolumab which contains small amount of mannitol as an active ingredient which was postulated as being the culprit. Learning points: Toxic tubulopathy of proximal tubules is a possible side effect of CPI therapy. Exclude other possible etiologies that can contribute to osmotic tubulopathy e.g., mannitol, CNI toxicity, amphotericin B exposure etc. Treatment remains supportive, possibly steroids and discontinuation of the offending agent until recovery of kidney function.